Q:

What can too much calcium do to your body?

A:

Quick Answer

Too much calcium often causes mild side effects, such as belching and gas, according to WebMD. In severe cases of calcium overdose, a call to a poison control center or an emergency room visit is required, according to MedlinePlus, a service of the National Library of Medicine. Calcium is a non-toxic substance, so recovery from a calcium overdose is considered likely.

Continue Reading

Full Answer

Calcium overdose usually results from taking too many antacids, which contain calcium carbonate, according to MedlinePlus. Overdose can also occur due to certain calcium-containing mineral supplements and vitamins. In the case of a calcium overdose, the victim should not induce vomiting. Symptoms of a calcium overdose include abdominal pain, bone pain, coma, constipation, depression, diarrhea, headache, irregular heartbeat, muscle twitches, nausea and vomiting.

Calcium is considered safe when taken in recommended quantities, according to WebMD. Doctors prescribe calcium to patients to treat many illnesses, such as osteoporosis, bone loss and kidney failure. Calcium is also used to treat symptoms of PMS and to increase bone density. Calcium is generally prescribed in a dosage of 2,500 mg per day for adults under 50, 2,000 mg per day for adults over 50 and much smaller doses for adolescents, children and infants.

Learn more about Nutritional Amounts & Limits

Related Questions

Explore